Alert archive / Colorado / Freeze Watches in 2021

Freeze Watch 1, NWS Pueblo, CO

September 19, 20215 counties in Colorado

NWS Pueblo, CO issued this freeze watch at Sep 19, 2021, 2:45 PM MDT for 5 counties in Colorado. It took effect at Sep 21, 2021, 3:00 AM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
Sep 19, 2021, 2:45 PM MDT (20:45 UTC)
In effect from
Sep 21, 2021, 3:00 AM MDT
Expired
Sep 20, 2021, 2:50 PM MDT
In force
Issued by
NWS Pueblo, CO

Counties Alamosa County, CO, Conejos County, CO, Costilla County, CO, Rio Grande County, CO, Saguache County, CO

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 8.8 hours before the alert went out and 279 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2021-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 17 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2021-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-113 J/kg
Mixed-layer LCL
1358 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

450 
WWUS75 KPUB 192045
NPWPUB

URGENT - WEATHER MESSAGE
National Weather Service Pueblo CO
245 PM MDT Sun Sep 19 2021

COZ069>071-200445-
/O.NEW.KPUB.FZ.A.0001.210921T0900Z-210921T1500Z/
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
245 PM MDT Sun Sep 19 2021

...FREEZE WATCH IN EFFECT FROM LATE MONDAY NIGHT THROUGH TUESDAY
MORNING...

* WHAT...Sub-freezing temperatures with overnight lows in the
  upper 20s to lower 30s possible. Coldest temperatures are
  expected in the center of the valley. 

* WHERE...Del Norte Vicinity/Northern San Luis Valley Below 8500 
  Feet, Alamosa Vicinity/Central San Luis Valley Below 8500 Feet 
  and Southern San Luis Valley Counties.

* WHEN...From late Monday night through Tuesday morning.

* IMPACTS...Frost and freeze conditions could kill crops, other
  sensitive vegetation and possibly damage unprotected outdoor
  plumbing.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$
4 follow-up statements
070 
WWUS75 KPUB 200440
NPWPUB

URGENT - WEATHER MESSAGE
National Weather Service Pueblo CO
1040 PM MDT Sun Sep 19 2021

COZ069>071-201245-
/O.CON.KPUB.FZ.A.0001.210921T0900Z-210921T1500Z/
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
1040 PM MDT Sun Sep 19 2021

...FREEZE WATCH REMAINS IN EFFECT FROM LATE MONDAY NIGHT THROUGH
TUESDAY MORNING...

* WHAT...Sub-freezing temperatures with overnight lows in the
  upper 20s to lower 30s possible. Coldest temperatures are
  expected in the center of the valley. 

* WHERE...Del Norte Vicinity/Northern San Luis Valley Below 8500 
  Feet, Alamosa Vicinity/Central San Luis Valley Below 8500 Feet 
  and Southern San Luis Valley Counties.

* WHEN...From late Monday night through Tuesday morning.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$
985 
WWUS75 KPUB 201005
NPWPUB

URGENT - WEATHER MESSAGE
National Weather Service Pueblo CO
405 AM MDT Mon Sep 20 2021

COZ069>071-201815-
/O.CON.KPUB.FZ.A.0001.210921T0900Z-210921T1500Z/
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
405 AM MDT Mon Sep 20 2021

...FREEZE WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH
TUESDAY MORNING...

* WHAT...Sub-freezing temperatures with overnight lows in the 
  upper 20s to lower 30s possible. Coldest temperatures are 
  expected in the center of the valley.

* WHERE...Del Norte Vicinity/Northern San Luis Valley Below 8500 
  Feet, Alamosa Vicinity/Central San Luis Valley Below 8500 Feet 
  and Southern San Luis Valley Counties.

* WHEN...From late tonight through Tuesday morning.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$
269 
WWUS75 KPUB 201826
NPWPUB

URGENT - WEATHER MESSAGE
National Weather Service Pueblo CO
1226 PM MDT Mon Sep 20 2021

COZ069>071-210230-
/O.CON.KPUB.FZ.A.0001.210921T0900Z-210921T1500Z/
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
1226 PM MDT Mon Sep 20 2021

...FREEZE WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH
TUESDAY MORNING...

* WHAT...Sub-freezing temperatures with overnight lows in the 
  upper 20s to lower 30s possible. Coldest temperatures are 
  expected in the center of the valley.

* WHERE...San Luis Valley Below 8500.

* WHEN...From late tonight through Tuesday morning.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$
226 
WWUS75 KPUB 202050
NPWPUB

URGENT - WEATHER MESSAGE
National Weather Service Pueblo CO
250 PM MDT Mon Sep 20 2021

COZ069>071-210500-
/O.UPG.KPUB.FZ.A.0001.210921T0900Z-210921T1500Z/
/O.NEW.KPUB.FZ.W.0001.210921T0900Z-210921T1500Z/
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
250 PM MDT Mon Sep 20 2021

...FREEZE WARNING IN EFFECT FROM 3 AM TO 9 AM MDT TUESDAY...

* WHAT...Sub-freezing temperatures with overnight lows in the 
  upper 20s to lower 30s possible. Coldest temperatures are 
  expected in the center of the valley.

* WHERE...San Luis Valley below 8500 feet.

* WHEN...From 3 AM to 9 AM MDT Tuesday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

What forecasters said that day

The local office's own words before this freeze watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this freeze watch went out at Sep 19, 11:21 AM MDT, 3 hours 24 minutes earlier.

Area forecast discussion, Sep 19, 11:21 AM MDT, 3 hours 24 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1121 AM MDT Sun Sep 19 2021

.UPDATE...
Issued at 1034 AM MDT Sun Sep 19 2021

We have expanded the Red Flag Warning to include northern El Paso
County, Crowley, Otero, and eastern Las Animas Counties. We are
now expecting the dry air and stronger winds to reach further
east. Spotty critical fire weather conditions are possible even
further east, but it won't be widespread enough for any fire
weather highlights.

&&

.SHORT TERM...(Today and tonight)
Issued at 417 AM MDT Sun Sep 19 2021

Main Forecast Concerns/Challenges:

1) Critical fire weather conditions are expected this afternoon
across much of the I-25 corridor from Colorado Springs and
southward, and Fremont county. A Red Flag Warning has been issued
from noon through 8 PM today. (See Fire Weather Discussion below)

2) Periodic light showers with isolated thunder across the higher
terrain, as well as a low chance for a stray thunderstorm or two
across the far southeast plains this afternoon. Severe weather is
not expected at this time.

Mid level trough continues to move across the region early this
morning, helping to support scattered showers over mainly the
Continental Divide. A diminishing trend has been recently noted,
likely owing to this energy and upper level support shifting more to
the east/northeast. This diminishing trend will likely continue this
morning, with the loss of this support as well as the loss of the
higher moisture currently in place. Thunder has not really been
noted overnight given little to no instability in place, and don't
expect any thunder for the remainder of the morning. Shouldn't
really see any widespread precip move away from the higher terrain
this morning, though do expect cloud cover to continue moving across
southern CO and help provide partly cloudy to partly sunny skies
early this morning.

Clearing skies are expected later this morning, with sunnier skies
likely over much of the area. Cloud cover may linger around the
higher terrain, where west/southwest flow and some weak ascent will
support some isolated showers and thunderstorms this afternoon.
Mostly dry weather will occur for much of the area this period,
though some guidance is hinting at a few showers and thunderstorms
across the far southeast plains later this afternoon where surface
trough and some weak instability will reside. Soundings look rather
dry during this time with instability on the weaker side, so if
anything does develop it will be brief/isolated and weak. The only
other precip chances will be for the central mountains, where the
approaching deep upper trough could bring a period of light showery
development very late tonight.

.LONG TERM...(Monday through Saturday)
Issued at 417 AM MDT Sun Sep 19 2021

There is modest model agreement through Wednesday before large
spreads develop among the operational solutions. The GFS is the
outlier, with ensemble clustering supporting the evolution of the
ECMWF and Canadian.

Monday and Tuesday...an upper level trough is forecast to pass
across the Northern Rockies during this period which will send a
cold front south across the Colorado Plains. The cold front will
pass across the area Monday morning with cooler temperatures
expected for Monday afternoon. Highs will likely only reach into
the 70s across the region. A few rain showers may be possible
Monday afternoon, mainly over the Central Mountains, spreading
into the Palmer Divide by the afternoon. Kept the precipitation
chances on the lower side for Monday night into Tuesday morning.
The NAM and ECMWF both develop moist usplope flow across the
Plains with light showers or drizzle developing along the Eastern
Mountains and adjacent Plains Monday night. Both model solutions
are deeper with the upper trough dipping into northeast Colorado,
helping to aid in the precipitation development. The GFS is much
more limited with precipitation chances, with light rain possible
along the Eastern Mountains, and keeping all activity west of
I-25. Pops may need to be adjusted over the next couple of model
cycles to incorporate the latest trends with the upper trough.

By Tuesday, the upper trough axis will be shifting east into
Kansas, with northwesterly flow weakening across the region.
Expect any precipitation that does form, to dissipate Tuesday
morning, with dry conditions prevailing through the afternoon.
Afternoon high temperatures will once again be pleasant, with 70s
across the region.

Overnight lows will need to be monitored over the San Luis Valley
for both Monday and Tuesday nights. Currently, forecast lows of 32
degrees are expected, but could dip lower, and the possibility of
frost or freeze watches may be warranted. We will continue to
monitor the forecast trends for temperatures.

Wednesday through Sunday...as mentioned above, trended the
forecast more in line with the ECMWF and Canadian solutions which
have better ensemble support. Both these solutions cut off an
upper low off the southern California coast, which boosts high
pressure across Colorado. This would lead to dry and a return to
hot forecast conditions. Highs would climb through the 80s on
Wednesday, and into the lower 90s for late this week and through
the weekend.

It should be noted that the GFS is trying to trend towards the
ECMWF and Canadian solutions, and is now cutting off a weak upper
low over the Desert Southwest, with high pressure to the north.
This is the outlier solution as the ECMWF and Canadian have a
stronger upper low off southern California. The GFS solution would
be slightly cooler, and isolated shower or thunderstorm chances
over the higher terrain. At this time, there is really not much
support for this solution.  Mozley

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1121 AM MDT Sun Sep 19 2021

VFR conditions are expected throughout the forecast period for
KALS, KCOS, and KPUB. There will be gusty west-southwesterly winds
over all terminals this afternoon. During the overnight and the
early morning a cold front is expected to pass over the KCOS and
KPUB. It is a bit uncertain how for west the front will reach,
hence why KCOS only has 15kt winds without gusts, but if the front
happens to move further west - gusts up to 25-35mph are possible.
The same is to be said about KPUB.

&&

.FIRE WEATHER...
Issued at 417 AM MDT Sun Sep 19 2021

As noted above, a Red Flag Warning has been issued for this
afternoon into the evening for much of the I-25 corridor, and
Fremont county. Under partly cloudy to mostly sunny skies, temps
expected to rise well into the upper 80s and low to mid 90s across
the plains. Dewpoints as high as the upper 40s to low 50s are
currently in place, but expect this to change later this afternoon.
Current surface trough situated across eastern CO is expected to
deepen later today, while flow aloft strengthens. During this time,
strong daytime mixing will occur and allow this stronger flow to
reach the surface, with stronger southwest winds/gusts developing
over much of southern CO. This mixing and momentum transfer will
also allow much drier air aloft to reach the surface, with dewpoints
falling into the low 30s. The resultant RH values in the 10-15
percent range and these stronger winds will support critical fire
weather conditions.

At this time, highest confidence for these developing conditions
looks to be across much of the I-25 corridor and the Fremont county
area. Elsewhere, the strongest winds and lowest RH values don't look
to come together this afternoon to support critical fire weather
conditions. That being said, the day shift will need to keep an eye
on trends later this morning. Did lower dewpoints across much of the
area this afternoon but could still be too high. While RAP guidance
was the lowest with dewpoints and appeared to be too aggressive, it
may not be too far off. Most forecast soundings showing this drier
air not too far off the surface and with the anticipated strong
mixing, could easily see this dry air making it to the surface. If
this occurs, then dewpoints in the 20s and much lower RH values will
be possible. Additionally, this could support critical fire weather
conditions in other locations, specifically northern El Paso
county/zone, and the counties/zones just to the east of the I-25
corridor. Once again, will be keeping a close eye on trends for the
need to expand the current Red Flag Warning.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 8 PM MDT this evening for COZ222-226>233.

&&

UPDATE...SKELLY
SHORT TERM...RODRIGUEZ
LONG TERM...MOZLEY
AVIATION...SKELLY
FIRE WEATHER...RODRIGUEZ
Hazardous weather outlook, Sep 19, 11:32 AM MDT, 3 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1132 AM MDT Sun Sep 19 2021

COZ058>089-093>099-201745-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1132 AM MDT Sun Sep 19 2021

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Critical fire weather conditions are expected this afternoon and
evening across the I-25 corridor and Fremont, Crowley, Otero, and
eastern Las Animas Counties.

Isolated thunderstorms are possible across the higher terrain and
far southeast plains this afternoon. Severe weather is not expected
at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Light snow may be possible Monday night into Tuesday morning
across the higher elevations of Pikes Peak with 0 to 2 inches
above 12000 feet.

Near freezing temperatures are possible across the San Luis Valley
Monday and Tuesday nights.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will not be needed today or tonight.

SKELLY/88

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 19, 4:21 AM MDTRed Flag WarningPUBCrowley, El Paso, Fremont, Huerfano, Las Animas, Otero and 1 more16 hr

Nearby

Freeze Watches in Colorado, 2021Every freeze watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.